Hail, Cheyenne
- When
- June 29, 3:11 PM MST
- Where
- Cheyenne County, 1.48 mi NNE of Aroya
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.870, -103.120
Two intense thunderstorms moved southeast during the afternoon, just skirting the western portion of Cheyenne County. Half dollar sized hail was reported near Aroya.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Two intense thunderstorms moved southeast during the afternoon, just skirting the western portion of Cheyenne County. Half dollar sized hail was reported near Aroya.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 1:58 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT SAT JUN 29 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 258 PM MDT SAT JUN 29 2013 WILL AGAIN HAVE TWO SEPARATE AREAS FOR SHOWERS AND THUNDERSTORMS TONIGHT. FIRST WILL BE ACROSS THE FAR/EXTREME SOUTHWEST CORNER OF THE FORECAST AREA WHERE 0-6KM WINDS TAKE STORMS OFF THE FRONT RANGE INTO THE AREA. THESE COULD LINGER INTO THE EARLY TO MID EVENING. OTHER AREA WILL BE GENERALLY ALONG/EAST OF THE CO/KS BORDER AND WEST OF HIGHWAY 83 (SIMILAR TO LAST NIGHT/THIS MORNING) AS ANOTHER WEATHER DISTURBANCE MOVES DOWN FROM THE NORTH. THIS SYSTEM WILL EXIT THE AREA IN THE MORNING WITH GENERALLY QUIET WEATHER THROUGH MUCH OF THE AFTERNOON AS SUBSIDENCE MOVES IN. BY LATE AFTERNOON THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS MAINLY THE WESTERN 1/2 OF THE AREA. LOWS TONIGHT MID 50S TO AROUND 60. HIGHS SUNDAY 80-85. .LONG TERM...(SUNDAY NIGHT THROUGH SUNDAY) ISSUED AT 258 PM MDT SAT JUN 29 2013 FORECAST CONCERNS FOR THIS PERIOD WILL BE CHANCE OF THUNDERSTORMS AND HOW MUCH TO COOL TEMPERATURES...ESPECIALLY LOW TEMPERATURES. SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE PACIFIC INTO EASTERN NORTH AMERICA. WESTERN RIDGE CONTINUES TO SLOWLY MOVE WESTWARD. SHORTWAVE TROUGHS AND MOISTURE ARE ROTATING AROUND AND EVEN THROUGH THE RIDGE. EASTERN UPPER TROUGH IS EVOLVING WITH SHORTWAVE TROUGHS ROTATING AROUND ITS INFLUENCE MOVING FURTHER WEST AS WELL. STATIONARY FRONT REMAINS DRAPED JUST TO THE WEST OF OUR AREA WITH ADDITIONAL SURFACE BOUNDARIES COMING IN FROM THE NORTH. GFS...UKMET AND CANADIAN WERE DOING A SLIGHTLY BETTER THAN THE ECMWF. MODELS ARE HAVING A LITTLE TROUBLE KEEPING TRACK OF THE SHORTWAVE TROUGH THAT IS ROUNDING THE TOP OF THE RIDGE AND WILL BE RESPONSIBLE FOR TOMORROWS CONVECTION. THE UKMET WAS DOING SLIGHTLY BETTER THAN THE CANADIAN AND GFS WITH THIS. SREF WAS DOING A LITTLE BETTER THAN THE ECMWF ON THE SURFACE WIND/PRESSURE FIELD. MODELS DID ABOUT THE SAME ON THE LOW LEVEL THERMAL FIELD. SUNDAY NIGHT...RIGHT REAR QUADRANT OF UPPER OF JET STARTS OVER THE WESTERN HALF OF THE AREA AT LEAST EARLY IN THE PERIOD. THIS SHIFTS SOUTH AND WEST THROUGH THE EVENING WITH POSSIBLY A COUPLED JET STRUCTURE OVER THE WESTERN PORTION BY 06Z. BY 12Z LEFT FRONT QUADRANT OF NORTHERN JET IS AFFECT THE WESTERN HALF OF THE AREA. ONE SHORTWAVE TROUGH WILL BE IN CONCERT WITH THE JET EARLY WITH THE BEST CHANCE IN THE SOUTHWEST PORTION IN THE EVENING. THEN ANOTHER SHORTWAVE APPROACHES FROM THE NORTH LATE IN THE NIGHT AND ALONG WITH THE UPPER JET WILL CREATE DEEP LIFT...MAINLY ALONG THE CENTRAL AND WESTERN PORTIONS OF THE AREA. VERY GOOD AGREEMENT WITH DETERMINISTIC OUTPUT AND SREF PROBABILITIES AGREEING THAT THIS AREA WILL SEE THUNDERSTORMS. SO RAISED THE WESTERN AND CENTRAL PORTIONS INTO THE CHANCE CATEGORY. COULD BE NOT ONLY A SHARP CUT OFF ON THE PRECIPITATION BUT CLOUD COVER AS WELL. SURFACE RIDGE AND VERY LIGHT WINDS START NOSING INTO THE EASTERN PORTION OF THE AREA. THIS WILL ALLOW UNSEASONABLY COOL MINS IN THE EAST WITH THE WEST STAYING WARMER DUE TO THE CLOUDS AND PRECIPITATION. REFER TO CLIMATE SECTION BELOW. MONDAY/MONDAY NIGHT...SOME DIFFERENCE ON POSITION BUT ESSENTIALLY THE UPPER JET IS AFFECT THE WESTERN AND CENTRAL PORTION OF THE AREA THROUGH THE DAY. THIS JET ABOVE MENTIONED SHORTWAVE TROUGH WILL MOVE THROUGH THE WESTERN HALF OF THE AREA IN THE MORNING AND WILL CONTINUE THE CHANCE POPS IN THE MORNING. LIFT AND MOISTURE MOVE GRADUALLY TOWARD THE SOUTH AND WEST DURING THE AFTERNOON WITH THE GREATEST CHANCE IN EASTERN COLORADO. OVERNIGHT FORECAST CAPTURED THIS NICELY AND LEFT ALONE. MODELS CONTINUE TO BE IN GOOD AGREEMENT FOR HAVING COOLER HIGH TEMPERATURES. CONSIDERING THE 850 MB TEMPERATURES...RECENT TRENDS AND EXPECTED CLOUDS/PRECIPITATION...WENT TOWARD THE COOLER GUIDANCE. MODELS ARE SHOWING DIFFERENCES AS TO WHERE THEY WANT TO HAVE THE JET. THE CONSENSUS IS TO HAVE IT/LEFT FRONT QUADRANT NEAR OR OVER THE WESTERN END OF THE FORECAST AREA. THIS WILL BE ON TOP OF THE MID LEVEL BAROCLINIC ZONE. ALSO A WEAK SHORTWAVE WILL NOT BE TOO FAR TO THE WEST. MODEL IS PRODUCING SOME LIGHT QPF AND THAT DOES MAKE SENSE. SO WILL KEEP A SLIGHT CHANCE TO LOW CHANCE IN THE WEST... ESPECIALLY DURING THE OVERNIGHT HOURS. CLOUDS AND LIFT LOOK A LITTLE FURTHER WEST WITH THE LIKELIHOOD OF LITTLE TO NO CLOUD COVER OVER THE EASTERN HALF OF THE AREA WHERE LITTLE TO NO WIND WILL OCCUR. SO ONCE THAT AREA WILL EXPERIENCE UNSEASONABLY COOL LOWS. AGAIN REFER TO THE CLIMATE SECTION BELOW. TUESDAY...STILL UNCERTAINTY ON THE JET POSITION BUT THE AXIS LOOKS TO BE OVER OR NEAR THE WESTERN PORTION OF THE AREA THROUGH THE ENTIRE DAY. WEAK SHORTWAVE TROUGH WILL NOT BE TOO FAR TO THE WEST. NOT VERY CONFIDENT BUT ENOUGH THERE THAT WILL HAVE A SLIGHT CHANCE IN. TEMPERATURES WILL BE NEAR TO SLIGHTLY WARMER THAN MONDAYS AND TRENDED IN THAT DIRECTION. TUESDAY NIGHT THROUGH SATURDAY...IN REGARDS TO HOW THE PATTERN IS SUPPOSED TO EVOLVE...WHAT A DIFFERENCE 24 HOURS MAKES. MODELS DO MOVE OR REDEVELOP EASTERN UPPER TROUGH AS FAR WEST WITH THE MAIN UPPER LOW TO THE SOUTHEAST OF THE AREA. ALSO MODELS DO NOT DEVELOP A SIGNIFICANT NORTHERN SHORTWAVE TROUGH/UPPER LOW AS YESTERDAY. THERE IS ALSO MORE SPREAD IN THE ENSEMBLES FROM YESTERDAY ON THE POSITION OF FEATURES. AS A RESULT OF THIS CHANGE...NOT ONLY ARE THE DETERMINISTIC MODELS DRIER SO IS THE GEFS PROBABILITY OUTPUT. UPPER LOW IS STILL NOT THAT FAR AWAY AND THE FORECAST WILL BE GOVERNED BY SUBTLE FEATURES. MODELS STILL SHOW WEAK SHORTWAVE TROUGHS MOVING THROUGH WITH THE JET LIFT OVER AND NEAR THE AREA. ALSO THERE LOOKS TO BE A FRONT OR SURFACE TROUGH NEAR OR OVER THE FORECAST AREA. ADEQUATE MOISTURE AND INSTABILITY LOOK TO REMAIN IN PLACE WITH 700 MB TEMPERATURES APPEARING TO BE COOL ENOUGH TO NOT CAP THE AIR MASS. SO THERE LOOKS LIKE THERE WILL BE SOME KIND OF CHANCE OF THUNDERSTORMS ALMOST ANYTIME OR ANYWHERE BUT WILL BE VERY HARD TO PIN DOWN AT THIS POINT. MODEL OUTPUT IS NOT VERY OPTIMISTIC ABOUT MEASURABLE. SAYING ALL THAT...THE CRH_INIT GRIDS PRODUCES SLIGHT CHANCE TO LOW CHANCE POPS FOR THE ENTIRE PERIOD AND GIVEN THE ABOVE REASONING THOSE DO LOOK APPROPRIATE...SO LEFT THEM ALONE. LOOKS LIKE SURFACE FLOW WILL BE TRENDING TOWARD MORE SOUTHERLY. SO THE GRADUAL WARMUP THROUGH THE PERIOD LOOKS REASONABLE AS WELL. && .AVIATION....(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1100 AM MDT SAT JUN 29 2013 FOR KGLD AND KMCK...VFR EXPECTED THROUGH THE PERIOD. KGLD...LGT/VRB WINDS AT TAF ISSUANCE WILL SHIFT TO THE NORTHEAST SOON AFTER WITH SPEEDS 10-13KTS GUSTY AT TIMES. AROUND 03Z AND CONTINUING THROUGH THE REST OF THE TAF PERIOD A LIGHT NORTHEAST TO EAST WIND EXPECTED WITH SPEEDS AROUND 5KTS OR SO. PRECIPITATION CHANCES LOOK TO BE CONFINED TO AFTER MIDNIGHT THROUGH 12Z-15Z SUNDAY MORNING WHEN ANOTHER WEATHER DISTURBANCE MOVES IN FROM THE NORTH. GIVEN THE LIMITED AREAL COVERAGE EXPECTED WILL NOT INCLUDE A PRECIP GROUP AT PRESENT TIME. KMCK...NORTHEAST WINDS AROUND 15KTS WITH HIGHER GUSTS TO CONTINUE THROUGH EARLY EVENING BEFORE DECREASING TO AROUND 5KTS OR SO. PRECIPITATION CHANCES WOULD BE AFTER 06Z BUT AT THIS TIME APPEAR TO BE WEST OF THE TERMINAL. && .CLIMATE... ISSUED AT 258 PM MDT SAT JUN 29 2013 RECORD LOWS FOR JULY 1 HILL CITY-52 SET IN 1987 RECORD LOWS FOR JULY 2 MCCOOK-50 SET IN 1924 HILL CITY-52 SET IN 1988 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DDT LONG TERM...BULLER AVIATION...DDT CLIMATE...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1005 AM MDT SAT JUN 29 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1005 AM MDT SAT JUN 29 2013 /1105 AM CDT SAT JUN 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON THROUGH EARLY EVENING GENERALLY WEST OF A LINE FROM SEIBERT TO FIRSTVIEW COLORADO. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH EARLY SUNDAY MORNING GENERALLY ALONG AND EAST OF THE COLORADO KANSAS BORDER AND WEST OF HIGHWAY 83. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS THE CENTRAL HIGH PLAINS REGION. NO WIDESPREAD WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SAT JUN 29 2013
COZ092-292210-
CHEYENNE COUNTY-
353 PM MDT SAT JUN 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF AROYA...MOVING SOUTH AT 30 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
AROYA BY 400 PM MDT...
WILD HORSE BY 410 PM MDT...
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3901 10317 3902 10316 3904 10306 3904 10299
3882 10286 3875 10317 3876 10318 3879 10317
TIME...MOT...LOC 2153Z 339DEG 27KT 3892 10310
LUNDQUISTThe Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454187.